Background and Objectives. Central nervous system (CNS) and cardiovascular toxicity are potential side effects of local anesthetics. However, ropivacaine has been reported to be less CNS toxic than bupivacaine in human volunteers.
Methods. We describe three cases of peripheral nerve blockade with ropivacaine that resulted in unusual symptoms of CNS toxicity.
Results. In three patients, unexpected behavioral changes occurred during administration of ropivacaine. The patients became extremely agitated, anxious, and screamed, and they did not repsond to verbal commands.
Conclusion: This case report shows that ropivacaine may cause CNS toxicity that differs from classical signs of local anesthetic-induced toxicity. This effect might be related to the unique structure of ropivacaine, which is formulated in an S-enantomer preparation. It has been shown that S-enantomers bind differently to receptors in both the CNS and cardiovascular systems. This property may account for the disinhibition of select neural pathways that are specifically involved in mediation of anxiety and aggression.
- peripheral nerve block
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.